Washington, 2013Flash Flooding and Debris Flow in Washington, September 5 to 6, 2013
September 5 to 6, 2013 · NWS OTX · 13 events in 4 counties and zones
An upper level low pressure system over western Oregon ejected a negatively tilted shortwave trough of lower pressure over the region during the evening hours of September 5th. Precipitable water values were twice the normal value for early September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.4 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system over western Oregon ejected a negatively tilted shortwave trough of lower pressure over the region during the evening hours of September 5th. Precipitable water values were twice the normal value for early September. A line of strong thunderstorms tracked across east-central Washington bringing strong winds and heavy rain. The hardest hit areas were across the Waterville Plateau, the Wenatchee area and east slopes of the northern Cascades. Strong winds did result in some fallen trees, but the greatest impact was due to the heavy rainfall. Training thunderstorms and intense rainfall resulted in flash flooding across multiple drainages. Recent burn scars from 2012 and 2013 wildfires also helped to create a damaging flash flood event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 5, 5:23 PM PST, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 5, 5:23 PM PST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
623 PM PDT Thu Sep 5 2013
.SYNOPSIS...
The next few days will be stormy with the potential for heavy
rain and thunderstorms. This evening and overnight, there will be
the threat for damaging thunderstorm winds and hail. Flash
flooding will be a concern tonight, and Friday. The slow moving
low pressure system responsible for the stormy weather will begin
to move out of the region on Sunday. Monday through Thursday
should be warm and will allow the Inland Northwest to dry out.
&&
.DISCUSSION...
...SEVERE THUNDERSTORM WATCH FOR ALL EASTERN WASHINGTON AND
NORTHERN IDAHO UNTIL 1 AM...
Tonight through Friday night...Widespread showers and thunderstorms
will affect the Inland Northwest overnight tonight. The upper level
low that has been drifting off the Oregon coast will continue to
direct a plume of very moist and unstable air over the region. There
will be a brief lull in the convective activity early this afternoon
before the next round of thunderstorms moves north from eastern
Oregon. Convection has been inhibited across much of eastern and
central WA today due to a broad band of cirrus clouds over the area.
Satellite imagery shows some breaks in the high clouds across the
east slopes and Waterville Plateau. Convective clouds are beginning
to bubble up and showers and thunderstorms will likely initiate in
the next hour or so. Mid-level instability will increase this
evening and overnight over the region as the cold core of the upper
low approaches. There is also quite a bit of deep layer shear that
will allow thunderstorms to become organized. A Severe Thunderstorm
Watch has been issued for our southeast counties until 8 pm. As we
get into the evening hours, the northward extent of the watch will
be re-evaluated. The highest threat of severe storms continues to be
during the evening and early morning hours for our county warning
area. Hi-res models are showing a strong outflow boundary
reminiscent of our last damaging wind event. We will be keeping an
eye out for the development of outflow boundaries. The threat of
flash flooding will also continue tonight as Pwats remain about
twice the normal values. This deep moisture will continue over the
area on Friday. By Friday night the focus will be on the northern
zones with less of a threat for the basin and southeast. /Kelch
Saturday through Sunday night: The upper level low pressure system
will slowly push across the region through this weekend. This will
result in a continuation of rain showers and possibly some
afternoon thunderstorms, especially across the northern mountains.
Although models have some slight disagreements with how the center
of the low will track across the region, there is general
agreement that the center will be somewhere over eastern WA on
Saturday. This will result in mostly cloudy conditions across much
of the region with temperatures remaining seasonably cool.
By Sunday, the low will have shifted into southeastern BC and
southern Alberta. Showers will be less widespread with the best
chances across the northeast and into the Idaho Panhandle. Skies
are expected to be clearing from the west with temperatures
slightly warmer as a result compared to Saturday. /SVH
Sunday Evening through Thursday...Positively tilted shortwave
ridging moves in behind low pressure system roughly in the
vicinity of extreme Northwest Montana Sunday evening that is
making an exit to the east. The shortwave ridging broadens into a
slower moving longwave ridge like feature and the end result is a
drying and warming trend for Monday through at least Wednesday.
Thursday may well turn out just as warm and dry as the rest of the
workweek but by that time the models are hinting that the longwave
ridge axis is far enough to the east to open up the door for
weather disturbance approach via warm south and southwest
trajectories with a route over Oregon on the west side of the
ridge axis. /Pelatti
&&
.AVIATION...
00Z TAFS: Very moist and unstable airmass and disturbances rotating
through it have brought significant thunderstorm activity to Eastern
Oregon this afternoon and this will all track to the north and into
Eastern Washington and Northern Idaho this evening and through the
night. In addition to a significant amount of lightning from
thunderstorms they will also bring the potential for very strong and
damaging wind and large hail. The majority if not all of the severe
storm activity should decrease after 8Z Friday. Otherwise VFR
conditions should prevail with exception of localized MVFR celings
and visibities near thunderstorms any any morning stratus/fog that
may form due to the leftover rainfall keeping an abundant source of
moisture at low levels. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 60 68 55 70 54 74 / 100 90 50 40 30 10
Coeur d'Alene 59 68 54 70 54 74 / 90 90 50 50 30 20
Pullman 58 70 50 71 48 75 / 90 70 30 20 20 10
Lewiston 65 78 58 78 59 80 / 80 60 20 10 20 10
Colville 60 72 53 72 50 78 / 90 100 60 70 30 20
Sandpoint 59 66 52 70 50 72 / 90 90 70 70 50 30
Kellogg 56 67 52 70 53 72 / 90 80 60 50 40 30
Moses Lake 62 74 55 74 54 81 / 90 70 30 30 10 10
Wenatchee 62 72 57 73 57 80 / 100 80 50 30 10 10
Omak 63 72 56 73 56 82 / 90 100 70 50 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES/ZONES UNTIL 1 AM.
ID...Flash Flood Watch through Friday afternoon for Northern
Panhandle.
WA...Flash Flood Watch through Friday afternoon for East Slopes
Northern Cascades-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Sep 5, 12:00 PM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
100 PM PDT THU SEP 5 2013
IDZ001-WAZ037-038-041>044-062000-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
100 PM PDT THU SEP 5 2013
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 8 PM PDT...FOR
GARFIELD AND ASOTIN COUNTIES IN WASHINGTON AND LEWIS AND NEZ PERCE
COUNTIES IN IDAHO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY. SOME STORMS MAY
BE STRONG OR SEVERE DURING THE AFTERNOON AND EVENING
HOURS...PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS. IN
ADDITION...THE ATMOSPHERE WILL FAVOR THE POSSIBILITY FOR LOCALIZED
FUNNEL CLOUDS OR WEAK SHORT LIVED TORNADOES. THE BEST POTENTIAL
WILL BE AWAY FROM THE MOUNTAINS IN THE OPEN TERRAIN.
IN ADDITION...SIGNIFICANT RAIN IS EXPECTED WITH THUNDERSTORMS THURSDAY
INTO FRIDAY. SOME LOCATIONS COULD PICK UP BETWEEN 1 TO 2 INCHES OF
RAIN RESULTING IN THE POTENTIAL FOR FLASH FLOODING WITH THE BEST
POTENTIAL IN BURN SCAR AREAS NEAR 2012 AND 2013 WILDFIRES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AREAS OF HEAVY RAINFALL WILL CONTINUE INTO FRIDAY RESULTING IN A
CONTINUED POTENTIAL FOR FLASH FLOODING.
IDZ002>004-WAZ033>036-062000-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
100 PM PDT THU SEP 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED FOR TODAY AND TONIGHT. SOME STORMS
MAY BE STRONG OR SEVERE PRODUCING LARGE HAIL OR DAMAGING WIND
GUSTS IN THE AFTERNOON AND EVENING. HEAVY RAIN COULD RESULT IN
URBAN FLOODING WHERE THUNDERSTORMS MOVE OVER CITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ026-027-WAZ031-032-062000-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
100 PM PDT THU SEP 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM PDT...FOR GARFIELD
AND ASOTIN COUNTIES IN WASHINGTON AND LEWIS AND NEZ PERCE COUNTIES
IN IDAHO.
STRONG THUNDERSTORMS ARE EXPECTED FOR TODAY AND TONIGHT. SOME
STORMS MAY BE SEVERE...PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS
IN THE AFTERNOON AND EVENING. HEAVY RAIN COULD RESULT IN URBAN
FLOODING WHERE THUNDERSTORMS MOVE OVER CITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 5, 5:29 PM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
629 PM PDT THU SEP 5 2013
WAZ044-060215-
DOUGLAS WA-GRANT WA-
629 PM PDT THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
SOUTH CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 715 PM PDT
AT 627 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF EPHRATA..MOVING WEST AT 10
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
PALISADES...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4756 12000 4754 11953 4737 11953 4736 11955
4731 11997
TIME...MOT...LOC 0129Z 087DEG 8KT 4745 11966
TYSpecial weather statement, Sep 5, 5:46 PM PST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
646 PM PDT THU SEP 5 2013
WAZ044-060230-
DOUGLAS WA-
646 PM PDT THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 730 PM PDT
AT 645 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF EPHRATA..MOVING WEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL DOUGLAS COUNTY...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4766 11990 4761 11949 4756 11948 4754 11950
4752 11986
TIME...MOT...LOC 0147Z 085DEG 10KT 4756 11952Special weather statement, Sep 5, 6:19 PM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
719 PM PDT THU SEP 5 2013
WAZ044-060300-
DOUGLAS WA-GRANT WA-
719 PM PDT THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
SOUTH CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 800 PM PDT
AT 713 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF EPHRATA..MOVING WEST AT 10
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR PALISADES...ALSO
MOVING WEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES...PERHAPS EVEN AS LARGE AS
NICKELS...IS EXPECTED WITH EACH STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING. THE HEAVY RAINFALL MAY CAUSE SOME
PONDING ON AREA ROADWAYS...WHICH MAY MAKE DRIVING DIFFICULT.
MOTORISTS SHOULD STAY ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS.
LOCATIONS IMPACTED INCLUDE...
FARMER...
PALISADES...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4764 11953 4755 11950 4753 11954 4744 11953
4728 11983 4729 11992 4760 12005
TIME...MOT...LOC 0216Z 077DEG 11KT 4753 11964
TYSpecial weather statement, Sep 5, 6:36 PM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
736 PM PDT THU SEP 5 2013
WAZ034-035-060330-
GRANT WA-ADAMS WA-
736 PM PDT THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN GRANT COUNTY IN CENTRAL WASHINGTON
WESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
UNTIL 830 PM PDT
AT 727 PM PDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 21 MILES SOUTHWEST OF OTHELLO TO 14 MILES EAST OF
WARDEN..AND MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
BLOWING DUST REDUCING VISIBILITY ALONG THE I-90 CORRIDOR IS ALSO
POSSIBLE AHEAD OF THE RAIN BAND.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN ADAMS COUNTY...
LAT...LON 4725 11873 4673 11870 4673 11935 4667 11938
4667 11944 4672 11951 4666 11958 4662 11979
4662 11989 4667 11996 4673 11999 4681 11993
4686 11998 4700 12000
TIME...MOT...LOC 0234Z 329DEG 18KT 4663 11952 4688 11874
FUGAZZIEvent by event
10 flash flood, 2 thunderstorm wind, 1 debris flow. Local standard time, as filed.
Flash Flood, Chelan
- When
- September 5, 7:00 PM PST to 10:00 PM PST
- Where
- Chelan County, 7.43 mi SE of Malaga to 6.98 mi SSE of Malaga
- Cause
- Heavy Rain / Burn Area
- Property damage
- $700,000
- Reported by
- Law Enforcement
- Coordinates
- 47.291, -120.092
A flash flood down the Colockum Creek drainage washed out Tarpiscan Road at the Colockum Creek bridge. Colockum Road, Kingsbury Road, and Agnew Road were closed due to the damage. Multiple homes were damaged along the Colockum Creek Drainage as well by rocks, trees and other debris that traveled with the flood wave. Damage costs were estimated.
Flash Flood, Chelan
- When
- September 5, 8:00 PM PST to 10:45 PM PST
- Where
- Chelan County, 1.53 mi WNW of West Wenatchee to 1.01 mi S of Monitor
- Cause
- Heavy Rain
- Property damage
- $43,000
- Reported by
- Law Enforcement
- Coordinates
- 47.438, -120.360
Flash flooding from Number 2 Canyon blocked a portion of Number 2 Canyon Road above milepost 3. Flood waters reached as far as western Wenatchee. Flood waters also damaged homes and property to private residences in the Canyon. Damage costs were estimated.
Flash Flood, Douglas
- When
- September 5, 8:20 PM PST to 10:30 PM PST
- Where
- Douglas County, 5.96 mi NNE of Mc Carteney to 6.49 mi NNE of Mc Carteney
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.600, -119.673
A flash flood deposited mud and rocks approximately two feet deep over Jameson Lake Road at Sulphur Springs Road. Damage costs were estimated.
Thunderstorm Wind, Douglas
- When
- September 5, 8:25 PM PST to 8:40 PM PST
- Where
- Douglas County, 1 mi NNW of Bridgeport
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 48.033, -119.678
A tree was knocked down across a roadway. Time was estimated based off of radar. Damage costs were also estimated.
Thunderstorm Wind, Douglas
- When
- September 5, 8:30 PM PST to 8:40 PM PST
- Where
- Douglas County, 0.77 mi NNE of Orondo
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 47.630, -120.222
Tree fell onto mobile home that briefly trapped the occupants. Bedroom door was damaged and occupants had to crawl through an opening to the hallway to escape. Minor injuries were sustained to an adult female and a child.
Flash Flood, Chelan
- When
- September 5, 8:30 PM PST to 10:45 PM PST
- Where
- Chelan County, 5.53 mi SE of Chumstick to 6.18 mi SSE of Chumstick
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.662, -120.548
Heavy rain caused mud and debris to block a portion of Eagle Creek Road. Damage costs were estimated.
Flash Flood, Chelan
- When
- September 5, 8:30 PM PST to 10:45 PM PST
- Where
- Chelan County, 7.12 mi W of Leavenworth to 7.37 mi WSW of Leavenworth
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.583, -120.801
Flash flooding and debris on Fourth of July Creek above Icicle Creek closed off National Park Road 76. Many campers were stranded above where the flash flood occurred until the road was cleared of debris. Damage costs were estimated.
Flash Flood, Chelan
- When
- September 5, 9:00 PM PST to 10:45 PM PST
- Where
- Chelan County, 3.97 mi WSW of Monitor to 3.47 mi SW of Monitor
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.458, -120.499
Several flash floods and debris flows across a three mile stretch of Mission Creek Road from milepost 4 to milepost 7. Damage costs were estimated.
Flash Flood, Chelan
- When
- September 5, 10:15 PM PST to September 6, 1:00 AM PST
- Where
- Chelan County, 0.57 mi SSW of Stehekin to 0.71 mi SSW of Stehekin
- Cause
- Heavy Rain
- Property damage
- $330,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.312, -120.655
Flash flooding and debris traveled down Imus Creek near Stehekin and covered approximately 350 linear feet of Stehekin Valley Road. Mud and debris covered the road up to eight feet deep in spots. Several vehicles and bicycles in a parking area were damaged and/or pushed into Stehekin Lake. An office and residential building were surrounded by mud and debris, but only received minimal interior flood damage. Damage costs were estimated.
Flash Flood, Grant
- When
- September 5, 10:30 PM PST to September 6, 1:00 AM PST
- Where
- Grant County, 3.26 mi SSE of Hanson to 3.39 mi SSE of Hanson
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 47.685, -118.981
X-NE Road was covered by water and mud for approximately 100 to 150 yards and appeared to be deep in sections. It was likely that the road was impassable during the flash flood, but there were no reports of impacts during the event. Timing of the flash flood was estimated by radar.
Debris Flow, Chelan
- When
- September 5, 10:30 PM PST to 11:00 PM PST
- Where
- Chelan County, 23.68 mi N of Stehekin to 23.72 mi N of Stehekin
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 48.659, -120.577
A debris flow blocked the road to Harts Pass just below Deadhorse Point. The slide continued down onto Lost River Road near the River Bend Campground. Mud and debris accumulated to about five feet in depth across the road. Damage costs were estimated.
Flash Flood, Chelan
- When
- September 5, 11:00 PM PST to September 6, 2:00 AM PST
- Where
- Chelan County, 13.81 mi NNW of Stehekin to 12.54 mi NNW of Stehekin
- Cause
- Heavy Rain
- Property damage
- $110,000
- Reported by
- Law Enforcement
- Coordinates
- 48.502, -120.774
Highway 20 was closed across Chelan County due to flash flooding and debris flows. Damage costs were estimated.
Flash Flood, Okanogan
- When
- September 6, 1:45 PM PST to 4:30 PM PST
- Where
- Okanogan County, 2.67 mi SE of Tonasket to 3.8 mi ESE of Tonasket
- Cause
- Heavy Rain
- Property damage
- $23,000
- Reported by
- Department of Highways
- Coordinates
- 48.676, -119.384
A flash flood washed out approximately 200 yards of a portion of the eastbound lane of Highway 20 at milepost 266. One lane was kept open for traffic. Damage cost were estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 5, 20131 death · 2 injured · 1 event
- Flash Flood and Heavy Rain in Washington, September 5, 2013$110,000 · 2 events
- Damaging Wind and Lightning Strikes in Florida, September 5, 2013$45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Montana, September 5 to 8, 20132 in hail · 30 events
- Flash Flooding and Flood in U.S. Virgin Islands, September 5 to 6, 2013$20,000 · 9 events
- Lightning Strikes in Washington, September 5, 20132 injured · $7,000 · 3 events
- Flash Flooding and Hail in Oregon, September 5, 20131.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Washington, September 5, 201353 kt wind · 12 events
- Lightning Strike in Oregon, September 5, 20131 injured · 1 event
- Flash Flooding and Hail in Idaho, September 5, 20131.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Idaho, September 5, 2013$9,000 · 76 kt wind · 7 events
- Damaging Wind and Heavy Rain in Georgia, September 5, 201350 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475693, 475831, 475833, 474827, 475687, 475832, 475835, 475834, 475836, 475982, 476472, 475984, 475986.